Painkillers: A Guide to What Works

  • Share
  • Print
« Previous |  2 of 4  | Next »

NSAIDs and Aspirin

For headaches, body aches, osteoarthritis, menstrual cramps, mild burns, dental pain, and soft-tissue injuries

Generic names: Nonsteroidal anti-inflammatory drugs (NSAIDs), which include ibuprofen and naproxen (OTC) and celecoxib, diclofenac, and etodolac (prescription).

Common brand names: OTC: Advil, Aleve, Motrin. Prescription: Anaprox, Celebrex, Lodine, Voltaren.

The basics: NSAIDs inhibit production of enzymes (COX-1 and COX-2) that help form prostaglandins, the chemical messengers that play a role in pain, inflammation, fever, and achy muscles.

The issues: COX-1 protects the stomach lining, so when you block it by taking ibuprofen or naproxen you can irritate your stomach and raise your odds of ulcers. You might have a problem if you take the maximum dose for weeks or months, says Andrew Chan, MD, a gastroenterologist at Massachusetts General Hospital. But the majority of people who occasionally use NSAIDs don't have to worry. Prescription COX-2 inhibitors were developed to minimize stomach damage, but then studies found that people who used them to treat conditions like arthritis were more likely to develop blood clots, which can lead to a heart attack or stroke. Even over-the-counter NSAIDs carry some heart risk, and naproxen appears to be the safest choice. For women at low risk, it's highly unlikely that taking an NSAID for cramps or a toothache will cause a heart attack, says Gina Price Lundberg, MD, director of the Heart Center for Women at Saint Joseph's Hospital in Atlanta. If you have heart disease or plan to be on NSAIDs for the long term, discuss the risks with your doctor.

For headaches, menstrual pain, arthritis, toothaches, muscle aches

Generic name: Aspirin

Common brand names: OTC: Bayer, Bufferin, St. Joseph, and dozens of other products contain aspirin alone; some brands, such as Excedrin, may contain caffeine, acetaminophen, or other ingredients in addition to aspirin.

The basics: Aspirin, part of a group of drugs called salicylates, reduces substances in the body that cause pain, fever, and inflammation. Aspirin also has anticoagulant properties, meaning it prevents blood from clotting easily. More than 50 million people in the United States take low-dose aspirin to prevent heart disease.

The issues: Like NSAIDs, aspirin can cause ulcers and bleeding in your stomach if you take it over the long run. "The problem with aspirin is it's very short acting, so you have to take it often, which means more exposure to the lining of the stomach and a greater risk of bleeding," says Scott M. Fishman, MD, chief of pain medicine at University of California, Davis. And because it's an anticoagulant, it increases the risk of bleeding even further. Talk to your doctor about your risks if you take it regularly. Also, don't give aspirin to children or teenagers who have a fever, especially if they have flu-like symptoms or chicken pox, because it can cause a sometimes-fatal condition called Reye's syndrome.

Continued on page 3:  For Migraines

 

Todays Daily Prize
ADVERTISER
Visit LHJ on Facebook

Latest updates from @LHJmagazine

Follow LHJ on Twitter
More Smart Savings
 
Want Free Stuff? Click Here for the best Deals, Discounts and Prizes.